Cocaine Overdose & Prevention | Solutions-Recovery
Medically reviewed badge

Cocaine Overdose

In the United States, cocaine overdose deaths have been steadily increasing since 2012. In 2020, nearly 20,000 overdose deaths involved cocaine.1

This article will help you understand the dangers of cocaine, how to know if you or someone else is overdosing as a result of cocaine use, and how to get help.

What Is Cocaine Overdose?

Cocaine overdose happens when a person takes too much of the drug, by itself or in combination with other substances, to cause extreme discomfort, serious or life-threatening symptoms, or even death.3

While it is possible to overdose the very first time you use cocaine, your overdose risk increases if:3,4

  • You take cocaine with other substances, such as heroin or other opioids (known as a “speedball”) or alcohol.
  • You take cocaine that is laced with fentanyl or other synthetic substances. Many people do not realize they are taking drugs laced with these dangerous substances.

If you use cocaine regularly, you may also be at increased risk of overdose if you’ve developed a cocaine tolerance.4 Tolerance happens when your body adapts to the presence of a drug so that you need to take higher and higher doses to get the same desired effects.

Signs and Symptoms of Cocaine Overdose

Chest pain and other heart and lung complaints are the most common cocaine-related medical problems among people who use cocaine that are seeking medical treatment.7 Overdose symptoms can vary from person to person. Signs of cocaine overdose include:3,5,6,7

  • Chest pain (that often feels like intense pressure within the chest).
  • Feeling extremely anxious or agitated.
  • Trouble breathing.
  • High blood pressure and fast or irregular heart rate.
  • Extreme sweating and high body temperature.
  • Symptoms of psychosis: delusions (false beliefs), paranoia (extreme distrust of others), hallucinations (when you see, feel, hear, or smell things that aren’t there; cocaine overdose hallucinations tend to be auditory, or hearing things that are not there).
  • Seizure.

These symptoms may lead to some dangerous and potentially deadly conditions such as:3,6,7

  • Irregular heart rhythms (arrhythmias).
  • Heart attack.
  • Stroke.
  • A tear in the body’s main artery (aortic dissection).
  • Excited delirium, a very dangerous combination of symptoms that may include violent behavior, paranoia, and high body temperature. People with excited delirium have a higher risk of sudden death.

Using Opioids and Cocaine Together Increases Overdose Risk

In 2017, 72.7% of overdose deaths involving cocaine also involved an opioid.8 Using opioids and cocaine together is very dangerous. Because of the way the drugs interact with each other, you can take a much higher opioid dose without realizing it. And since cocaine’s effects wear off sooner than the opioid, this can lead to overdose.4 Signs of opioid overdose include:12

  • Slowed or stopped breathing, or trouble breathing.
  • Losing consciousness.
  • Small, “pinpoint” pupils.

What to Do in the Event of a Cocaine Overdose

If you think that you or someone you know may be overdosing, call 911 right away. While waiting for first responders to arrive:9

  • Stay with the person and keep them calm; let them know help is on the way.
  • If you even suspect they were also using opioids, give naloxone (Narcan, Kloxxado) if you have it. Note that naloxone only works on overdoses involving opioids and will have no effect on a person who doesn’t have opioids in their system.
  • If they aren’t awake or are going in and out of consciousness, try to keep them awake and alert by rubbing their hand, pinching them lightly, or asking questions.
  • Put them on their side to help keep them from choking on their vomit.

The faster you get medical help for overdose, the better the chances of recovery. First responders and emergency room doctors can take measures to try to restore blood flow to the heart in case of heart attack, return blood to the brain in the case of stroke, normalize breathing, and stop seizures.1

Cocaine Overdose Prevention

The best way to prevent overdose is to stop using cocaine and any other substances. Remember that there is no safe level of cocaine use. Overdose can occur with even small amounts of the substance. If you need help quitting cocaine, talk to your doctor. They can refer you to an addiction treatment program to help you learn the skills to cut cocaine out of your life for good.

However, if you feel that you must continue using cocaine, you can take steps to reduce your risk of overdose:11

  • Be sure to use the drug in the presence of someone you trust who can get help if you do overdose. If you don’t have such a person in your life, call Never Use Alone, a free and confidential overdose prevention line, at 1-800-484-3731.
  • Use fentanyl checking strips to make sure your dose isn’t contaminated; carry and learn how to use naloxone, since strips can’t detect all types of fentanyl.
  • Use a method other than injection, as injecting cocaine carries a higher risk of overdose.
  • Avoid using cocaine in high-risk situations, such as where you may be tempted to use higher amounts of the drug.
  • Use small doses and wait a long time between doses.
  • Don’t use any other substances at the same time you’re using cocaine, especially alcohol and opioids.

Finding Cocaine Addiction Treatment

As stated, evidence-based addiction treatment can reduce the risk of overdose and help you learn the skills you need to stop using cocaine. Effective treatments for cocaine addiction include:1

  • Cognitive-behavioral therapy, which helps you identify and change harmful thoughts and behaviors.
  • Contingency management or other motivational incentives, which offer rewards for positive outcomes, such as drug-free urine tests.
  • Community-based recovery groups, such as 12-step groups like Cocaine Anonymous or other mutual help groups like SMART Recovery, to obtain ongoing peer support.

If you are concerned about your level of cocaine use, or if you suspect that you or someone you care about is struggling with cocaine addiction, it’s never too late to seek help. American Addiction Centers (AAC) a leading provider of cocaine addiction treatment in Nevada and nationwide. Our compassionate staff understands what you are going through, and they are qualified and trained to offer the best care possible so you can focus on your recovery.

When you’re ready to start the process, we’re here to help. Call our free, confidential, 24/7 helpline at or text us to find out about your treatment options.


Does your insurance cover treatment for cocaine in Las Vegas? 

Check your insurance coverage or text us your questions to learn more about treatment by American Addiction Centers (AAC).